Endgames Picture Quiz

A swollen leg in the middle of the night

BMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e6189 (Published 25 September 2012) Cite this as: BMJ 2012;345:e6189
  1. David W Randall, core trainee year 2 doctor in general medicine,
  2. William E Fickling, consultant physician and gastroenterologist
  1. 1Queen’s University Hospital, Romford RM7 0AG
  1. Correspondence to: D W Randall drandall{at}uclh.nhs.uk

A 47 year old man, who had recently experienced an exacerbation of inflammatory bowel disease, which had resolved after administration of infliximab, was admitted to hospital with abdominal pain and severe bloody diarrhoea.

On the night of his readmission, he developed painful swelling of the right thigh. After an initial assessment the on call doctor thought that the likely diagnosis was deep vein thrombosis, and a therapeutic dose of low molecular weight heparin was given pending venous Doppler ultrasound evaluation. No mention was made in the patient’s healthcare records of any findings on physical examination. During the evening, the pain and swelling in his leg rapidly became more severe, and two hours later a second doctor was called to review him.

On examination at this point he seemed unwell, with cool peripheries, tachycardia, and hypothermia. His right leg was extremely swollen and very tender to palpation, with an area of violaceous discoloration on the lateral aspect of the thigh. In addition, a resonant note was elicited on percussion of this area. Urgent portable radiography was arranged to evaluate the soft tissue planes of his right leg (figure).


  • 1 What diagnosis is suggested by this radiograph?

  • 2 What is the immediate management?

  • 3 What specialist input will be needed for the longer term management of this patient?

  • 4 Is it relevant that this patient recently received infliximab?

  • 5 What are other complications …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial